zbMATH — the first resource for mathematics

Small cancellations over relatively hyperbolic groups and embedding theorems. (English) Zbl 1203.20031
Small cancellation theory over hyperbolic groups is generalized to relatively hyperbolic groups. This is used to prove:
Theorem 1.1. Any countable group \(G\) can embed into a 2-generated group \(C\) such that any two elements of the same order are conjugate in \(C\) and \(\pi(G)=\pi(C)\).
Here \(\pi(G)\) is the set of all finite orders of elements of a group \(G\).
Corollary 1.2. Any countable torsion-free group can embed into a torsion-free 2-generated group with exactly 2 conjugacy classes.
The existence of a finitely generated group with exactly 2 conjugacy classes other than \(\mathbb{Z}/2\mathbb{Z}\) was open before.
Corollary 1.3. There exists an uncountable set of pairwise nonisomorphic torsion-free 2-generated groups with exactly 2 conjugacy classes.
Corollary 1.4. For any natural number \(n\geq 2\) there is an uncountable set of pairwise nonisomorphic finitely generated groups with exactly \(n\) conjugacy classes.
A ‘verbally complete group’ is a group \(W\) such that for every nontrivial freely reduced word \(w(x_i)\) in the alphabet \(x_1^{\pm 1},x_2^{\pm 1},\dots\) and every \(v\in W\), the equation \(w(x_i)=v\) has a solution in \(W\).
Theorem 1.5. Any countable group \(H\) can be embedded into a 2-generated verbally complete group \(W\). If \(H\) is torsion-free then \(W\) can be chosen to be torsion-free.
Corollary 1.6. There exists an uncountable set of pairwise nonisomorphic 2-generated verbally complete groups.

20F05 Generators, relations, and presentations of groups
20E07 Subgroup theorems; subgroup growth
20F67 Hyperbolic groups and nonpositively curved groups
20E45 Conjugacy classes for groups
20F06 Cancellation theory of groups; application of van Kampen diagrams
20F65 Geometric group theory
20F70 Algebraic geometry over groups; equations over groups
Full Text: DOI
[1] G. Arzhantseva, M. R. Bridson, T. Januszkiewicz, I. J. Leary, A. Minasyan, and J. Świcatkowski, ”Infinite groups with fixed point properties,” Geom. Topol., vol. 13, iss. 3, pp. 1229-1263, 2009. · Zbl 1197.20034
[2] G. Arzhantseva, A. Minasyan, and D. Osin, ”The SQ-universality and residual properties of relatively hyperbolic groups,” J. Algebra, vol. 315, iss. 1, pp. 165-177, 2007. · Zbl 1132.20022
[3] G. Baumslag, A. G. Myasnikov, and V. Shpilrain, ”Open problems in combinatorial group theory,” in Combinatorial and Geometric Group Theory (New York, 2000/Hoboken, NJ, 2001), Second ed., Providence, RI: Amer. Math. Soc., 2002, pp. 1-38. · Zbl 1065.20042
[4] I. Belegradek and D. Osin, ”Rips construction and Kazhdan property (T),” Groups Geom. Dyn., vol. 2, iss. 1, pp. 1-12, 2008. · Zbl 1152.20039
[5] B. H. Bowditch, ”Relatively hyperbolic groups,” , preprint , 1999. · Zbl 1259.20052
[6] M. R. Bridson and A. Haefliger, Metric Spaces of Non-Positive Curvature, New York: Springer-Verlag, 1999. · Zbl 0988.53001
[7] F. Dahmani, ”Combination of convergence groups,” Geom. Topol., vol. 7, pp. 933-963, 2003. · Zbl 1037.20042
[8] B. Farb, ”Relatively hyperbolic groups,” Geom. Funct. Anal., vol. 8, iss. 5, pp. 810-840, 1998. · Zbl 0985.20027
[9] S. M. Gersten and H. B. Short, ”Rational subgroups of biautomatic groups,” Ann. of Math., vol. 134, iss. 1, pp. 125-158, 1991. · Zbl 0744.20035
[10] Sur les Groupes Hyperboliques d’après Mikhael Gromov, Ghys, E. and de la Harpe, P., Eds., Boston, MA: Birkhäuser, 1990, vol. 83.
[11] M. Gromov, ”Hyperbolic groups,” in Essays in Group Theory, New York: Springer-Verlag, 1987, vol. 8, pp. 75-263. · Zbl 0634.20015
[12] V. S. Guba, ”A finitely generated complete group,” Izv. Akad. Nauk SSSR Ser. Mat., vol. 50, iss. 5, pp. 883-924, 1986. · Zbl 0631.20025
[13] G. Higman, B. H. Neumann, and H. Neumann, ”Embedding theorems for groups,” J. London Math. Soc., vol. 24, pp. 247-254, 1949. · Zbl 0034.30101
[14] S. V. Ivanov, ”On some finiteness conditions in semigroup and group theory,” Semigroup Forum, vol. 48, iss. 1, pp. 28-36, 1994. · Zbl 0808.20046
[15] S. V. Ivanov and A. Y. Ol\('\)shanskii, ”Some applications of graded diagrams in combinatorial group theory,” in Groups-St. Andrews 1989, Vol. 2, Cambridge: Cambridge Univ. Press, 1991, pp. 258-308.
[16] The Kourovka Notebook. Unsolved Problems in Group Theory, fifteenth augmented ed., Mazurov, V. D. and Khukhro, E. I., Eds., Institut Matematiki im. S. L. Soboleva, Novosibirsk: Rossiĭskaya Akademiya Nauk Sibirskoe Otdelenie, 2002.
[17] R. C. Lyndon and P. E. Schupp, Combinatorial Group Theory, New York: Springer-Verlag, 1977. · Zbl 0368.20023
[18] K. V. Mikhajlovskii and Y. A. Ol\('\)shanskii, ”Some constructions relating to hyperbolic groups,” in Geometry and Cohomology in Group Theory, Cambridge: Cambridge Univ. Press, 1998, pp. 263-290. · Zbl 0910.20025
[19] A. Minasyan, ”Groups with finitely many conjugacy classes and their automorphisms,” Comment. Math. Helv., vol. 84, iss. 2, pp. 259-296, 2009. · Zbl 1180.20033
[20] A. Minasyan and D. Osin, ”Normal automorphisms of hyperbolic groups,” , preprint , 2008. · Zbl 1227.20041
[21] . A. Ol\('\)shanskiui, Geometry of Defining Relations in Groups, Dordrecht: Kluwer Academic Publishers Group, 1991. · Zbl 0830.20053
[22] . A. Ol\('\)shanskiui, ”Periodic quotient groups of hyperbolic groups,” Mat. Sb., vol. 182, iss. 4, pp. 543-567, 1991.
[23] . A. Ol\('\)shanskiui, ”On residualing homomorphisms and \(G\)-subgroups of hyperbolic groups,” Internat. J. Algebra Comput., vol. 3, iss. 4, pp. 365-409, 1993. · Zbl 0830.20053
[24] . A. Ol\('\)shanskiui, ”On the Bass-Lubotzky question about quotients of hyperbolic groups,” J. Algebra, vol. 226, iss. 2, pp. 807-817, 2000. · Zbl 0957.20026
[25] D. V. Osin, ”Relatively hyperbolic groups: intrinsic geometry, algebraic properties, and algorithmic problems,” Mem. Amer. Math. Soc., vol. 179, iss. 843, p. vi, 2006. · Zbl 1093.20025
[26] D. V. Osin, ”Elementary subgroups of relatively hyperbolic groups and bounded generation,” Internat. J. Algebra Comput., vol. 16, iss. 1, pp. 99-118, 2006. · Zbl 1100.20033
[27] D. V. Osin, ”Relative Dehn functions of amalgamated products and HNN-extensions,” in Topological and Asymptotic Aspects of Group Theory, Providence, RI: Amer. Math. Soc., 2006, pp. 209-220. · Zbl 1111.20036
[28] D. V. Osin, Factorizable groups and finiteness conditions.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.